Texas, 2008

Damaging Wind in Texas, July 9, 2008

July 9, 2008 · NWS SHV · 1 event in 1 county or zone

Heat induced thunderstorms developed across northeast Texas and produced an isolated downburst in Rusk County, Texas which downed some trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Heat induced thunderstorms developed across northeast Texas and produced an isolated downburst in Rusk County, Texas which downed some trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 9, 1:21 PM CST, 47 minutes earlier.

Area forecast discussion, Jul 9, 1:21 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
221 PM CDT WED JUL 9 2008

.DISCUSSION...

AREA RADARS SHOW SPOTTY DIURNAL CONVECTION FIRING RANDOMLY ALL
ACROSS THE FOUR-STATE AREA...WHILE SFC OBS INDICATE COLD FRONT HAS
MOVED SOUTH TO SOUTHERN KS/MO.  FORECAST AND GOES SOUNDINGS SUGGEST
AMS IS TOO WARM/TROPICAL TO POSE MUCH OF A HAIL THREAT THRU
FROPA...BUT MICROBURSTS WILL BE A POSSIBILITY...AS WELL AS LOCALLY
HEAVY DOWNPOURS.  MODELS REMAIN CONSISTENT IN STALLING THE FRONT
OVER THE CWA THRU THURSDAY EVENING...FAVORING SW AR/NW LA.
FRIDAY...RETURN FLOW/RIDGING RESUMES AND WARM WEATHER CONTINUES.
SATURDAY NIGHT...MODELS CONTINUE TO JOG THE UPPER RIDGE WEST TO NR
KDRT...CLOSER TO WHERE IT SHOULD BE THIS TIME OF YEAR.  THE UPSHOT
IS TEMPS NOT QUITE AS WARM AS PREVIOUSLY THOUGHT...AND A SLIGHT
OPPORTUNITY FOR SHORTWAVES TO ROTATE THRU NW FLOW ALOFT AND INTO THE
FA ON THE NE PERIPHERY OF THE RIDGE.  THUS...WE/LL THROW IN SLIGHT
CHANCE POPS SATURDAY NIGHT THRU MONDAY AFTERNOON.  TUESDAY AND
WEDNESDAY LOOK DRY AS RIDGE IS PROGGED TO MOVE SLIGHTLY NE.  FOR
TEMPS...GUIDANCE CONTINUES TO BE A LITTLE WARM...AT LEAST IN THE
SHORT TERM...ESPECIALLY IN LIEU OF COLD FRONT AND ASSOCIATED CLOUD
COVER/CONVECTION.  EXTENDED GUIDANCE TEMPS LOOK
REASONABLE...CONSIDERING THE RIDGE SHIFTS WEST ON SATURDAY NIGHT.

&&

.AVIATION...

SUBTROPICAL RIDGING OVER THE FOUR STATE AREA TAF SITES WILL KEEP
SKIES PARTLY CLOUDY. ISOLATED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL OCCUR BOTH THIS EVENING AND AGAIN THURSDAY
AFTERNOON AND EVENING...MAINLY ACROSS THE NORTH HALF OF THE FOUR
STATE AREA. WEAK SOUTH TO SOUTHWEST WINDS WILL CONTINUE THROUGH
11/00Z. SEA BREEZE COULD TRIGGER ISOLATED THUNDERSTORMS IN THE LATE
AFTERNOON AND EARLY EVENING NEAR THE LFK TAF SITE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  93  74  94 /  40  40   0   0
MLU  73  92  74  95 /  40  50  20   0
DEQ  71  91  70  94 /  20  40  20   0
TXK  72  92  73  94 /  40  40  20   0
ELD  73  92  73  94 /  40  50  30   0
TYR  74  92  75  94 /  40  20   0   0
GGG  73  92  74  94 /  40  30   0   0
LFK  73  92  72  94 /  30  40   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

03/44
Hazardous weather outlook, Jul 9, 11:00 AM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT WED JUL 9 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-101100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL MAKE ITS WAY TO THE INTERSTATE 30 CORRIDOR BY
LATE THIS EVENING...TRIGGERING THUNDERSTORM ACTIVITY ACROSS THE
EXTREME NORTHERN PORTIONS OF THE FORECAST REGION THROUGH EARLY
THURSDAY MORNING.  THERE IS A SLIGHT CHANCE THAT A FEW OF THESE
THUNDERSTORMS MAY BE SEVERE...WITH THE MAIN THREATS BEING DAMAGING
WINDS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THREAT FOR ISOLATED SEVERE THUNDERSTORMS CONTINUES ACROSS THE
NORTHERN HALF OF THE FORECAST REGION ON THURSDAY AFTERNOON AND
EVENING AS A STATIONARY FRONT LIES DRAPED NEAR THE LOUISIANA
ARKANSAS STATE LINE...STRETCHING INTO NORTHEAST TEXAS.  IN ADDITION
TO FREQUENT LIGHTNING AND HEAVY DOWNPOURS...A FEW THUNDERSTORMS MAY
PRODUCE DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUP...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION IN SUPPORT OF SEVERE WEATHER OPERATIONS IS
POSSIBLE BEGINNING LATE THIS EVENING FOR LOCATIONS NORTH OF
INTERSTATE 30.

44

The radar

The Shreveport radar (KSHV), 85 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rusk

When
July 9, 2:08 PM CST
Where
Rusk County, 2.82 mi SSW of Oak Hill
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.230, -94.710

Trees were downed northeast of town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116784.